A 34-year-old NSW woman has become the seventh Australian to die after taking the AstraZeneca vaccine.
The Therapeutic Goods Administration confirmed tonight that the death has once again been linked to thrombosis with thrombocytopenia or TTS — rare blood clotting associated with the vaccine.
"Sadly, a 34-year-old woman from NSW died yesterday from confirmed TTS following a first dose of the AstraZeneca vaccine," the TGA said.
"The TGA extends its sincerest condolences to her family and loved ones. We are in close communication with NSW Health who are undertaking further investigation of this case.
AdvertisementAdvertise with NZME.
"The TGA is also closely monitoring reports of suspected immune thrombocytopenia (ITP) and Guillain-Barre Syndrome (GBS) following the AstraZeneca vaccine and reports of myocarditis and pericarditis following the Comirnaty (Pfizer) vaccine.
"The protective benefits of vaccination against Covid-19 far outweigh the potential risks of vaccination."
Of the seven deaths, six have been linked to rare blood clots.
The latest deaths follows thousands of younger Australians volunteering to take the vaccine despite the rare risks due to a shortage of the Pfizer vaccine. The official advice is that the Pfizer vaccine is the best option for under 50s but in the event of an outbreak to consider taking the AstraZeneca vaccine.
The TGA said three additional cases of blood clots with low blood platelets have been assessed as thrombosis with thrombocytopenia syndrome (TTS) likely to be linked to the AstraZeneca vaccine.
When assessed using the United Kingdom (UK) case definition, two were confirmed and one was deemed probable TTS. Those cases include the latest death.